Kansas, 2025

High Wind in Kansas, March 4 to 5, 2025

March 4 to 5, 2025 · NWS GID · 6 events in 6 counties and zones

A deep surface low pressure, which dropped down to near 988mb, passed just south of the Nebraska/Kansas state line the morning of the 4th. This system, paired with a corridor of strong northerly 50-65 mph just above the surface, drove widespread gusty north-northwesterly winds.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A deep surface low pressure, which dropped down to near 988mb, passed just south of the Nebraska/Kansas state line the morning of the 4th. This system, paired with a corridor of strong northerly 50-65 mph just above the surface, drove widespread gusty north-northwesterly winds. While peak gusts across the area were mainly in the 50-65 MPH range, a handful of automated sensors measured gusts of 65-70 MPH, peaking in the afternoon-evenings hours between 4-9 PM CST on the 4th. Some of the strongest wind gusts across the region included 70 MPH at the Grand Island Central Nebraska Regional Airport, 68 MPH at the Hastings Airport, and 68 MPH at the Smith Center Airport.

A band of light rain spread from west to east across the area primarily between 11AM to 2PM CST on the 4th, later transitioning to snow and a few areas of sleet between 2-4PM CST. The mix of gusty winds and some isolated and at times heavier snow bands produced a few isolated spots of lowered visibility, with most locations only receiving a light dusting. The light snow began to clear out of the area between 7-10PM CST as the system pulled off and away to the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 4, 11:44 AM CST, 1 hour 16 minutes earlier. Its key messages:

  • Patchy dense fog will continue across mainly south central Nebraska through the mid-morning hours. Occasional visibilities of 1/2 mile or less will be possible through around 10 AM.
  • Isolated thunderstorms mainly northwest of the tri-cities will continue through around sunrise, with hail to the size of dimes being the greatest concern. Isolated thunderstorms will be possible again early this afternoon mainly east of highway 81, with small hail again being the main concern (although winds will also be increasing by this time).
  • Winds will begin to crank up across the region by mid to late morning, with the High Wind warning going into effect at noon CST. Winds gusts of 60-65 MPH still appear likely (especially from 3 PM to midnight).
  • While overall snowfall totals will be on the light side with this first system, generally less than one inch for the vast majority of the area, as rain transitions to snow this afternoon, near-blizzard like conditions will be possible for brief periods of time in blowing snow.
  • Snowfall will wind down by midnight, but strong wind gusts to near 60 MPH will remain possible through around noon CST Wednesday.
  • Additional chances for some light accumulating snowfall continue to appear on tap for Thursday and Friday as the next system/cold front crosses the plains. Snowfall totals have not changed much, with the focus aimed across south central Nebraska where 1 to 3 inches of accumulation appear possible mainly Thursday night into Friday AM.
  • Quieter weather returns for the weekend with warmer temperatures...possibly peaking in the lower 70s both Monday and Tuesday of next week.
Area forecast discussion, Mar 4, 11:44 AM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1144 AM CST Tue Mar 4 2025

.KEY MESSAGES...

- Patchy dense fog will continue across mainly south central
  Nebraska through the mid-morning hours. Occasional
  visibilities of 1/2 mile or less will be possible through
  around 10 AM.

- Isolated thunderstorms mainly northwest of the tri-cities will
  continue through around sunrise, with hail to the size of
  dimes being the greatest concern. Isolated thunderstorms will
  be possible again early this afternoon mainly east of highway
  81, with small hail again being the main concern (although
  winds will also be increasing by this time).

- Winds will begin to crank up across the region by mid to late
  morning, with the High Wind warning going into effect at noon
  CST. Winds gusts of 60-65 MPH still appear likely (especially
  from 3 PM to midnight).

- While overall snowfall totals will be on the light side with
  this first system, generally less than one inch for the vast
  majority of the area, as rain transitions to snow this
  afternoon, near-blizzard like conditions will be possible for
  brief periods of time in blowing snow.

- Snowfall will wind down by midnight, but strong wind gusts to
  near 60 MPH will remain possible through around noon CST
  Wednesday.

- Additional chances for some light accumulating snowfall
  continue to appear on tap for Thursday and Friday as the next
  system/cold front crosses the plains. Snowfall totals have not
  changed much, with the focus aimed across south central
  Nebraska where 1 to 3 inches of accumulation appear possible
  mainly Thursday night into Friday AM.

- Quieter weather returns for the weekend with warmer
  temperatures...possibly peaking in the lower 70s both Monday
  and Tuesday of next week.

&&

.DISCUSSION...
Issued at 349 AM CST Tue Mar 4 2025

Showers and thunderstorms moved across the central portion of
the area overnight with small hail observed in several
locations. Additional shower and thunderstorm development is now
evident mainly northwest of the tri-cities early this morning,
with a few small pockets of pea sized hail possible in the
stronger cells. To the southeast of this activity, low clouds
and patchy near-dense fog is being observed across much of south
central Nebraska, with visibilities as low as 1/4 of a mile in
spots. Rather than muddy up the headlines with a brief dense fog
advisory, have opted to cover the fog both in the forecast and
HWO instead for the next few hours.

Overall, a plethora of weather to choose from across the local
area over the next 24 hours. Intense northerly winds on the
northern side of the intensifying low pressure system to our
south will likely be the most impactful, but thunderstorms,
snow, blowing snow, fog and near-blizzard likely conditions
will all likely impact at least parts of the local area over the
next 24 hours. That said, the forecast for the short term has
changed very little, and continued with the same inherited
headlines and hazards across the local area for the next 24
hours...with meso-scale (HRRR/RAP) guidance largely in line with
what was expected, precipitation focused to our west this
morning and to our east this afternoon. The good news is that
once the impactful winter storm pushes east on Wednesday, while
conditions will remain breezy through the afternoon hours,
severe winds and precipitation will have come to and end with
the next system not anticipated to spread its influence across
the local area until Thursday/Thursday night.

Precipitation from this subsequent system Thursday/Thursday
night will largely be associated along an elongated cold front,
providing steady light precip and much less wind than the
system impacting the local area today. That said, the airmass
will be cooler, and that will present the possibility for some
accumulating snowfall mainly Thursday night into Friday morning,
although totals will likely be on the lighter side (there is
roughly a 30-50% chance of 3+ inches of snow focused north of
I-80) and any snow will likely not stick around long as
temperatures quickly rebound to near 50 by Saturday, and
potentially into the upper 60s and lower 70s to start next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1136 AM CST Tue Mar 4 2025

For KGRI/KEAR Airports:

IFR ceilings will raise to low MVFR this afternoon. Scattered
rain will transition to snow this afternoon. This snow will be
heavier at times, with visibility becoming IFR but confidence in
any timing of bands is low. Snow will exit the area late this
evening, with accumulations less than an inch expected. Very
strong NNW winds will continue through the TAF period, with
gusts of 50-55kts this afternoon through the early overnight
hours. Winds will gradually decrease during the morning, with
gusts of 30-35kts by the end of the TAF period. Skies will clear
around sunrise with conditions becoming VFR.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until noon CST Wednesday for NEZ039>041-
     046>049-060>064-072>077-082>087.
     Winter Weather Advisory from 3 PM this afternoon to 3 AM CST
     Wednesday for NEZ039>041-046>049-060>064-072>077-082>087.
KS...High Wind Warning until noon CST Wednesday for KSZ005>007-
     017>019.
     Winter Weather Advisory from 3 PM this afternoon to 3 AM CST
     Wednesday for KSZ005>007-017>019.

&&

DISCUSSION...Rossi
AVIATION...Davis
Hazardous weather outlook, Mar 4, 3:41 AM CST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
341 AM CST Tue Mar 4 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
050945-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
341 AM CST Tue Mar 4 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A few isolated thunderstorms, some with small hail, will be
possible mainly northwest of the Tri-cities through around
sunrise. Later today, additional isolated thunderstorms will be
possible mainly east of Highway 81. Again, a few of these storms
could be on the stronger side with hail as large as nickels being
the primary concern.

In addition...expect pockets of fog, with visibilities as low as
1/2 a mile...to remain possible across much of south central
Nebraska through the mid-morning hours.

By mid-morning, expect winds to begin to crank up across the local
area, with a high wind warning going into effect for the entire
forecast area starting at noon CST. As temperatures then cool
along a cold front this afternoon, light snow will be realized
from west to east, and this snow combined with intense
northerly winds, could result in near-blizzard like conditions at
times. As a result, a winter weather advisory goes into effect at
3 PM CST. Please see the latest winter weather advisory and high
wind warning statements for additional information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

While winds will be on the decrease Wednesday afternoon and
evening, a few wind gusts to near 60 MPH will remain possible
through around noon CST Wednesday...when the high wind warning is
expected to expire.

Another chance for accumulating snow then looks to arrive
Thursday evening into Friday morning. Although this does not
currently appear to be a major storm, early indications suggest
that especially Nebraska portions of our area could perhaps pick
up a few inches of snow.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any possible hail that might
develop from any spotty thunderstorms today...as well as any
significant damage as a result of severe wind gusts over the next
24 to 36 hours.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, Mar 4, 12:13 PM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1213 PM CST Tue Mar 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 AM     Non-Tstm Wnd Gst 7 NNE Arapahoe          40.39N 99.83W
03/04/2025  M56 MPH          Gosper             NE   Mesonet

            Ambient Weather Station.

&&

Mangels
Local storm report, Mar 4, 12:14 PM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1214 PM CST Tue Mar 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     Non-Tstm Wnd Gst 1 N Sherman Reservoir   41.31N 98.88W
03/04/2025  M59 MPH          Sherman            NE   Mesonet

            Ambient Weather Station.

&&

Mangels
Local storm report, Mar 4, 12:15 PM CST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1215 PM CST Tue Mar 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Non-Tstm Wnd Gst 1 NW Ord                41.62N 98.95W
03/04/2025  M58 MPH          Valley             NE   ASOS

            ASOS station KODX Ord Airport.

&&

Mangels
Local storm report, Mar 4, 12:40 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1240 PM CST Tue Mar 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Non-Tstm Wnd Gst 2 NNW Gothenburg        40.96N 100.17W
03/04/2025  M55 MPH          Dawson             NE   Public

            Davis Vantage Vue - KNEGOTHE44.

&&

Mangels
Local storm report, Mar 4, 12:41 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1241 PM CST Tue Mar 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     Non-Tstm Wnd Gst 3 ENE Holdrege          40.45N 99.32W
03/04/2025  M58 MPH          Phelps             NE   AWOS

            AWOS station KHDE Holdrege Airport.

&&

Mangels
Local storm report, Mar 4, 12:51 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1251 PM CST Tue Mar 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     Non-Tstm Wnd Gst 5 ENE Kearney           40.72N 99.00W
03/04/2025  M59 MPH          Buffalo            NE   AWOS

            AWOS station KEAR Kearney Airport.

&&

Mangels

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Phillips

When
March 4, 1:00 PM CST to March 5, 9:00 AM CST
Where
Phillips forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Peak wind gusts were based to be near 60 MPH, based on surrounding area observations.

High Wind, Rooks

When
March 4, 2:00 PM CST to March 5, 9:00 AM CST
Where
Rooks forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Peak wind gusts were based to be near 60 MPH, based on surrounding area observations.

High Wind, Mitchell

When
March 4, 2:00 PM CST to March 5, 9:00 AM CST
Where
Mitchell forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Peak wind gusts were based to be near 60 MPH, based on surrounding area observations.

High Wind, Smith

When
March 4, 2:00 PM CST to March 5, 9:00 AM CST
Where
Smith forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

The peak measured wind gust was 68 MPH, recorded by the Smith Center Airport AWOS.

High Wind, Osborne

When
March 4, 2:00 PM CST to March 5, 9:00 AM CST
Where
Osborne forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

The peak measured wind gust was 63 MPH, recorded by a mesonet station located ten miles east-northeast of Natoma.

High Wind, Jewell

When
March 4, 2:00 PM CST to March 5, 9:00 AM CST
Where
Jewell forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

The peak measured wind gust was 66 MPH, recorded by a mesonet station located near Jewell.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248691, 1248692, 1248693, 1248740, 1248741, 1248742.